Health

A Doctor Explains How To Deal With A Sore Arm Post-COVID Vaccine

Ice, ice, baby.

A person wears a mask while giving someone a COVID vaccine shot in the left arm. Knowing what to do for a sore arm after getting the COVID vaccine can help ease some needle fears you might have.
PHILL MAGAKOE/AFP/Getty Images

When you're pumped up to finally receive your COVID vaccine, it can be a real buzzkill to come home feeling a lot of discomfort and even pain where you got your injection. It's normal for your arm to be a bit tender or even painful after getting a shot — so the question for the recently-vaccinated is figuring out how to treat your sore arm after getting your COVID vaccine.

Why Is My Arm Sore After Getting The COVID Vaccine?

Getting vaccinated is all about waking your immune system up to take on a virus, says Dr. Sanjeev Jain, M.D., a doctor double-board certified in immunology and internal medicine at Columbia Asthma and Allergy Clinic. "As your immune system is activated, there is a transient release of inflammatory mediators that can lead to symptoms such as soreness, redness, and swelling at the injection site or of the adjacent lymph nodes as well as fever, muscle aches, and headache," he explains.

Regardless of which arm you get your COVID vaccine in, you might well experience an achy injection site. But especially if you're getting the COVID vaccine even though you're scared of needles, it's important to know that the soreness won't last long.

When Should I Be Concerned About Post-Vaccine Soreness?

While some levels of stiffness and pain are to be expected after you get vaccinated, Dr. Jain says that it shouldn't last for more than 24 to 48 hours. The symptoms might be more intense after the second COVID vaccine injection, he explains, but soreness in and of itself isn't a red flag. It's not specific to COVID vaccinations, either — Dr. Jain tells Bustle that your arm is likely to get sore after most vaccine shots.

But again, it's nothing to worry about if it remains a matter of soreness. Some other post-vaccine symptoms are more worrisome. "If you experience any signs of anaphylaxis, facial swelling, numbness or tingling in the fingers or toes, or intractable nausea and vomiting, you should immediately seek medical help, as these are signs of a serious adverse event," Dr. Jain advises.

How Do I Treat Post-Vaccine Arm Pain?

It's not too difficult to alleviate post-vaccine soreness at your injection site. "Icing the injection site for 20 minutes several times a day can help to reduce discomfort," Dr. Jain says. If you've experienced bruising from the needle disrupting any blood vessels, that should fade on its own within a couple of weeks.

When icing doesn't feel like it's enough to ease your discomfort, Dr. Jain tells Bustle that it's generally alright to take an OTC pain reliever like Tylenol. "Ideally, you want to let the immune system do its job and to not interfere with the inflammatory response," he explains. "However, if you are experiencing extreme discomfort due to the symptoms caused by this inflammatory response, you can take Tylenol. The relief provided by Tylenol should not affect the efficacy of the vaccine." That's good news for both your arm and your immune system.

Experts:

Dr. Sanjeev Jain, M.D., doctor double-board certified in immunology and internal medicine, Columbia Asthma and Allergy Clinic